Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 25, 2021, 2:47 PM EDT for Wyoming County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2021, 2:47 PM EDT (18:47 UTC)
- Expired
- May 25, 2021, 3:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 59 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326 WWUS81 KBUF 251847 SPSBUF Special Weather Statement National Weather Service Buffalo NY 247 PM EDT Tue May 25 2021 NYZ012-020-021-085-251930- Cattaraugus-Allegany-Southern Erie-Wyoming- 247 PM EDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING... NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES... At 245 PM EDT, an area of strong thunderstorms were located from the Village of Cattaraugus to near Arcade, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm, along with brief torrential downpours. Locations impacted include... Springville, Arcade, East Concord, Ashford Hollow, Chaffee, Yorkshire, Sardinia, New Albion, Eagle, Pike, Delevan, East Otto, Cattaraugus, Otto, Hermitage, Lime Lake, Bliss, Orangeville Center, Farmersville Station and Java Center. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4224 7889 4242 7890 4278 7820 4246 7813 TIME...MOT...LOC 1845Z 246DEG 20KT 4256 7845 $$ Hitchcock
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 25, 2:19 PM EDT, 28 minutes earlier.
Area forecast discussion, May 25, 2:19 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 219 PM EDT Tue May 25 2021 .SYNOPSIS... A few widely scattered showers and thunderstorms will develop this afternoon and evening, mainly from the western Southern Tier to the Finger Lakes. An approaching cold front will bring a greater coverage of showers and thunderstorms Wednesday, with dry and much cooler weather returning Thursday. Low pressure will pass to the south of our region Friday, bringing the likelihood of rain and unseasonably cool temperatures. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Visible satellite imagery suggesting a more unstable airmass is advecting into Western NY this afternoon, with agitated cumulus fields developing inland from the lakes. Observational trends and short term CAMS guidance continues to suggest scattered showers and thunderstorms will develop this afternoon from the western Southern Tier to the western Finger Lakes, focusing on lake breeze and terrain boundaries. Marginal shear/instability phase space suggests a few of these storms may produce gusty winds and brief downpours, with a low but non-zero risk of an isolated severe storm. Meanwhile gusty southwest winds northeast of the lakes will produce stable lake shadows with dry weather prevailing across the Niagara Frontier and in Jefferson County. Highs will reach the mid to upper 80s across lower elevations inland from the lakes, cooler northeast of the lakes. Any convection from the Southern Tier to the Finger Lakes will end this evening, with dry weather prevailing overnight. A southwest breeze and very warm airmass will keep low temperatures in the upper 60s to around 70 on the lake plains, with low to mid 60s limited to the cooler Southern Tier valleys and Lewis County. Wednesday a convectively augmented mid level shortwave and pre- frontal trough will move from southern Ontario in the morning to Central NY by late afternoon or early evening. The eastern Great Lakes will become favorably situated in the right entrance region of a 100 knot upper level jet downstream of an approaching trough. Weak to moderate instability will develop within a warm/moist warm sector ahead of the pre-frontal trough, with surface dewpoints in the mid 60s. This will bring increasing chances of showers and scattered thunderstorms from west to east as the day progresses. Mesoscale processes from the lakes will be superimposed on the synoptic scale, with gusty southwest winds forcing stable lake shadows to develop in the afternoon northeast of Lake Erie and Lake Ontario. This will lower the risk of rain, and also lower the risk of stronger convection northeast of the lakes, including in Buffalo, Rochester, and Watertown. The greatest chance of more widespread rain, and greatest risk of severe weather will be from the western Southern Tier to the Finger Lakes to the southern Tug Hill, where the greatest instability will develop away from lake influences. Moderately strong, unidirectional deep layer shear may allow for some upscale growth into organized clusters and short bowing segments with an attendant risk of isolated damaging wind gusts, and a lower risk of some hail. Storms will be moving fast, but the moist environment will support brief torrential downpours as well. The actual cold front and main mid level trough will cross the eastern Great Lakes during the first half of Wednesday night and may support a few more scattered showers and possibly a few thunderstorms. These will end from northwest to southeast overnight with clearing skies. A cooler and much less humid airmass will advect into the region overnight, with lows in the upper 40s to lower 50s by Thursday morning. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Cooler temperatures Thursday behind the cold front, and as the outer periphery of a surface high pressure noses southward from Canada our region will remain dry and less humid. An upper level shortwave and reflected surface low will advance across the Plains Thursday Night, passing by to our south Friday. Thickening clouds Thursday Night may prevent frost formation across the interior North Country. Rain showers arriving across WNY late Thursday Night will advance across our region Friday. There will be a tight gradient to the heavier rain, with surface high pressure to our north edging drier air southward, and an upper level 150 knot W- E jet bisecting our region. Will have just a chance PoP east of Lake Ontario, with categorical PoPs across the Southern Tier, closer to the surface low. Rain showers will taper off from north to south Friday Night, and depending upon how fast the clouds depart, some frost will again be possible late across the interior North Country. && .LONG TERM /SUNDAY THROUGH MONDAY/... The upper level trough currently over the Pacific Northwest US will be overhead by Saturday morning. While the coldest air aloft will also be overhead, the airmass should be quite dry. The result should be quiet weather that will last through and past the weekend as upper level ridging follows the departing trough. Temperatures should start out about 10F below normal (low 60s), but increase to near normal by Monday. Dry weather will probably continue into Tuesday as well, along with a continued slow increase in temperatures. There are plenty of model issues beyond this period. But at least through Tuesday, the forecast has relatively high confidence considering we're now in the convective season. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Widely scattered showers and thunderstorms will develop this afternoon and early evening, mainly from the western Southern Tier to western Finger Lakes. A few of these storms may become locally strong with local/brief IFR and gusty winds. Otherwise VFR will prevail with diurnal cumulus inland from the lakes. The scattered convection will end by mid evening, with dry weather and VFR then prevailing overnight. A stronger trough will move into the eastern Great Lakes Wednesday, producing scattered to numerous showers and thunderstorms from midday through the afternoon. The best coverage of thunderstorms is expected from the western Southern Tier through the Finger Lakes to points southeast of Lake Ontario, away from the stabilizing influence of the cooler lake waters. A few storms will produce brief/local MVFR/IFR, with VFR prevailing elsewhere. Outlook... Wednesday night...Scattered showers and isolated thunderstorms in the evening, ending overnight. Mainly VFR. Thursday...VFR. Friday...MVFR/IFR with rain likely, especially southern areas. Saturday...Mainly VFR with a chance of showers in the Southern Tier. Sunday...VFR. && .MARINE... Stable marine air will keep winds lower on Lake Erie and Lake Ontario than the surrounding land areas through this evening, with winds and waves well below Small Craft criteria. Southwest winds will become gusty again Wednesday. The strongest winds will be on land again, although marine areas will get close to Small Craft Advisory criteria with sustained winds increasing into the 15-20 knot range. Small Craft Advisories may be needed if the higher end of this range is reached. Winds will become northwest Wednesday night following a cold front, then diminish on Thursday as high pressure builds into Ontario and Quebec. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...Thomas LONG TERM...Zaff AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, May 25, 4:48 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 448 AM EDT Tue May 25 2021 NYZ001>008-010>014-019>021-085-260900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 448 AM EDT Tue May 25 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. A few storms will be possible along lake breeze boundaries today. There is a marginal risk that these storms will become severe with the primary threat being damaging winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front will near and then cross the eastern Great Lakes on Wednesday. There is a slight risk of severe storms with the primary threat damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 448 AM EDT Tue May 25 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front will near and then cross the eastern Great Lakes on Wednesday. There is a slight risk of severe storms with the primary threat damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, May 25, 2:03 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
203 PM EDT Tue May 25 2021
NYZ020-085-251845-
Cattaraugus-Southern Erie-
203 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTIES...
At 202 PM EDT, a strong thunderstorm was located near Springville, or
14 miles south of Hamburg, moving northeast at 25 mph.
Winds of around of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Boston, Springville, Colden, Gowanda, East Concord, Concord, Collins,
Dayton, East Otto, South Dayton and Perrysburg.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4231 7904 4237 7906 4245 7906 4267 7868
4260 7853 4246 7850
TIME...MOT...LOC 1802Z 246DEG 20KT 4251 7879
HitchcockSpecial weather statement, May 25, 2:47 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 247 PM EDT Tue May 25 2021 NYZ012-020-021-085-251930- Cattaraugus-Allegany-Southern Erie-Wyoming- 247 PM EDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING... NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES... At 245 PM EDT, an area of strong thunderstorms were located from the Village of Cattaraugus to near Arcade, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm, along with brief torrential downpours. Locations impacted include... Springville, Arcade, East Concord, Ashford Hollow, Chaffee, Yorkshire, Sardinia, New Albion, Eagle, Pike, Delevan, East Otto, Cattaraugus, Otto, Hermitage, Lime Lake, Bliss, Orangeville Center, Farmersville Station and Java Center. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4224 7889 4242 7890 4278 7820 4246 7813 TIME...MOT...LOC 1845Z 246DEG 20KT 4256 7845 Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:03 PM EDT | Special Weather Statement | BUF | Erie | 42 min |
| May 25, 3:25 PM EDT | Special Weather Statement | BUF | Livingston | 35 min |
| May 25, 3:44 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 32 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.